Normal modes of a Lagrangian system constrained in a potential well. (English) Zbl 0561.58006

Let a, \(U\in C^ 2(\Omega)\) where \(\Omega\) is a bounded set in \({\mathbb{R}}^ n\) and let (*) \(L(x,\xi)=a(x)| \xi |^ 2-U(x)\), \(x\in \Omega\); \(\xi \in {\mathbb{R}}^ n\). We suppose that a, \(U>0\) for \(x\in \Omega\) and that \(\lim_{x\to \partial \Omega}U(x)=+\infty\). Under some smoothness assumptions, we prove that the Lagrangian system associated with the above Lagrangian L has infinitely many periodic solutions of any period T.


58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
34C25 Periodic solutions to ordinary differential equations
70K99 Nonlinear dynamics in mechanics
Full Text: DOI Numdam EuDML


[1] Bartolo, P.; Benci, V.; Fortunato, D., Abstract critical point theorems and applications to some nonlinear problems with strong resonance at infinity, Nonlinear Anal. T. M. A., t. 7, 981-1012, (1983) · Zbl 0522.58012
[2] V. Benci, Periodic solutions of Lagrangian systems on a compact manifold, to appear on J. Differential Equations. · Zbl 0605.58034
[3] Benci, V., Closed geodesics for the Jacobi metric and periodic solutions of prescribed energy of natural Hamiltonian systems, Ann. Inst. H. Poincaré, t. 1, 401-412, (1984) · Zbl 0588.35007
[4] V. Benci, A. Capozzi, D. Fortunato, Periodic solutions of Hamiltonian systems of prescribed period, preprint, MRC Technical Summary Report # 2508, 1983. · Zbl 0525.70021
[5] V. Benci, D. Fortunato, Un teorema di molteplicità per un’equazione ellittica non lineare su varietà simmetriche, Proceedings of the Symposium Metodi asintotici e topologici in problemi diff. non lineari, L’Aquila, 1981.
[6] Benci, V.; Rabinowitz, P. H., Critical point theorems for indefinite functionals, Inv. Math., t. 52, 336-352, (1979)
[7] Cerami, G., Un criterio di esistenza per i punti critici su varietà illimitate, Rendi-conti dell’ Accademia di Sc. e Lettere dell’ Istituto Lombardo, t. 112, 332-336, (1978) · Zbl 0436.58006
[8] E. W. C. Van Groesen, Applications of natural constraints in critical point theory to periodic solutions of natural hamiltonian systems, Preprint MRC Technical Summary Report # 2593, 1983.
[9] Rabinowitz, P. H., Periodic solutions of Hamiltonian systems a survey, SIAM J. Math. Anal., t. 13, (1982) · Zbl 0521.58028
[10] Rabinowitz, P. H., Periodic solutions of large norm of Hamiltonian systems, J. of Diff. Eq., t. 50, 33-48, (1983) · Zbl 0528.58028
[11] P. H. Rabinowitz, The mountain pass theorem: theme and variations, Proceedings of First Latin-American Seminar on Differential Equations, de Figuereido Ed., Springer Verlag Lecture Notes.
[12] Rabinowitz, P. H., On large norm periodic solutions of some differential equations in ergodic theory and dynamical systems, (Katock, F. A., (1982), Birkhäuser), 193-210
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.